website header

My journey with the drugs of psychiatry

Medication in hand

The first prescription I was given, I kept in a box.

I was in my first year of medical school and I had been warned by family to be wary of the drugs prescribed by psychiatrists. I don’t think I told anyone that things had become so bad that I was advised to see a psychiatrist by the university. Keeping that script helped me, so it found its way into my little black box (it’s literally little and black!).

It was validation I needed that what I was going through was real and treatable. I needed the objective evidence it provided. 

As you may have guessed, I like putting things away into labeled boxes and having back-up plans. This is what getting that script meant for me. I didn’t want to depend on anything or anyone to survive, but I liked the safety net. On really bad days I’d take it out and flirt with the idea of accepting the support, but I never had it filled. 

A few years later, I found myself sitting in front of a psychiatrist who again gave me a love letter to take to the pharmacy.

I wasn’t coping and the level of desperation made me bolder. For the first time I honestly ventured into the wild world of medicating this mental illness. I don’t think I was willing to accept that I had mental illness at that stage so I kept it a secret.

I started taking pills that I was told would help me feel better but only made me feel worse. In retrospect, had the prescribing doctor used the ‘start low and go slow’ approach that we are taught, it might have been bearable. 

Instead, I was started out on lexamil (lexapro) at a moderate dose which was then quickly titrated up to the maximum dose, as well as trazadone (Desyrel) and Wellbutrin. I only remember the intense nausea and headaches which coloured the weeks that followed. 

If I had seen a doctor who made me feel seen, I think I might have pushed through, but we just didn’t have that rapport.

I reached out to her a few times in the weeks that followed but ultimately stopped the meds. It was better to just be sad, instead of sad AND nauseas with crippling headaches. I took that as a sign that perhaps my family had been right about these drugsMaybe I really could push through without them and employ the famous ‘mind over matter strategy’ and to ‘just be more positive’. 

Please, don’t do that to yourself. You deserve better – and I’m saying that as someone who has been down that road and heard it all before.

Fast forward a few years and I was having daily meltdowns while expected to continue with my studies. Of course, I found myself in the office of a third psychiatrist, but this one was different; she truly was a godsend. We took it really really slow. I was put on something to help me sleep (dopaquel) and something to help me through the day (brintilex). 

We started with the lowest dose and slowly built up to the dose which seemed to help me. I didn’t even notice when things weren’t so bad anymore until Dr M pointed it out. I wasn’t ecstatic, but I was getting through my days without having to sneak to the bathroom to cry. I was able to get to my appointments on time – and other such things which were first to slip as things got bad. In fact, I was sleeping at night for probably the first time in my life – a statement that even my mom agrees with, but that’s a story for another day. 

So, for five to six months, I was surviving and finally breaking even. It’s not how I would ever have dreamt of living, but it was far better than the alternative. The meds weren’t without side effects though. As per the others, it always starts with horrific nausea, sometimes even accompanied by vomiting. Then I started to notice that I was hungry ALL the time, but I didn’t voice my concerns, as I was so scared that if I changed anything, I’d regress. I didn’t factor in that sometimes the meds just don’t work anymore and that’s what happened. I was coping fine, until I was no longer coping… 

Dr M and I went back to the drawing board. I had picked up a ton of weight while on the dopaquel which made me feel worse, so we took that away and added Trazadone in its place. I felt like the walking dead and needed help to get going, so in came Wellbutrin. Now, anyone who knows me well, knows I don’t drink coffee because of the palpitations it gives me, so imagine me on Wellbutrin! I was like those supercharged bunnies in the battery adverts.

I laugh now in retrospect, but I don’t remember finding much humour in the situation at the time. I was constantly sweating, I felt really anxious and sudden movements made me jumpy, but my psychiatrist encouraged me to push through and things finally started to get better! 

I was now functioning at around 5/10, which was certainly better than the 2–3/10 without the meds. School kept me occupied and it gave me the excuse I needed to ignore my issues in the name of ‘being busy’. So I continued on the messy path of pursuing external validation. I held on for about a year before becoming completely unstuck weeks before my finals. 

I was admitted to a mental health clinic where I was taken off everything I was on and put on Venlor. I don’t think anyone thought I was going to pass my finals. I remember my family gently giving me an out, and friends letting me know that there was no shame in deferring, but I knew that if I left, I wasn’t ever going to go back. My entire family got down on their knees and prayed me through. My God got me through. 

I’d like to believe that there’s a reason I experienced all of this. I know that many people have been through far worse and I just want to say well done for making it this far.

Your journey is your own.

My journey is mine.

Some days I want to give up but my people keep me going. Most days I don’t understand why they even bother, but I’m learning to stop questioning that, and to accept such help from others.

To you reading this, all I can say is… hang on in there.

You’re never as alone as you feel.

Shirley 

Leave a Reply

Your email address will not be published.